Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 58, NWS Las Vegas, NV

July 14, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 14, 2018, 3:38 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2018, 3:38 PM MST (22:38 UTC)
Expired
Jul 14, 2018, 6:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 114 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WGUS55 KVEF 142238
FFWVEF
AZC015-150130-
/O.NEW.KVEF.FF.W.0058.180714T2238Z-180715T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
338 PM MST SAT JUL 14 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 630 PM MST.

* At 337 PM MST, emergency management officials reported
  thunderstorms producing heavy rain across the warned area. Flash
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Kingman, Stockton Hill Road north of Kingman, Valentine, Hackberry 
  Road from Valentine to US Highway 93. Other areas that may 
  experience flooding include Windy Point Campground, Dw Ranch Road, 
  Wild Cow Campground, Packsaddle Campground, Diamond M Ranch, Blake 
  Ranch Road, Hualapai Mountain Park and Hualapai Peak.

This includes Interstate 40 in Arizona between mile markers 53 and
93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3502 11333 3504 11390 3519 11409 3553 11420
      3563 11409 3563 11364 3550 11350 3550 11333

$$

Wolcott
2 follow-up statements
156 
WGUS75 KVEF 142338
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
438 PM MST SAT JUL 14 2018

AZC015-150130-
/O.CON.KVEF.FF.W.0058.000000T0000Z-180715T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
438 PM MST SAT JUL 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 437 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain were beginning to weaken and become more isolated across the 
warned area. Flash flooding may be ongoing due to heavy rainfall.

Some locations that will experience flooding include...
Kingman, Stockton Hill Road north of Kingman, Valentine, Hackberry 
Road from Valentine to US Highway 93. Other areas that may 
experience flooding include Windy Point Campground, Dw Ranch Road, 
Wild Cow Campground, Packsaddle Campground, Diamond M Ranch, Blake 
Ranch Road, Hualapai Mountain Park and Hualapai Peak.

This includes Interstate 40 in Arizona between mile markers 53 and
93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3502 11333 3504 11390 3519 11409 3553 11420
      3563 11409 3563 11364 3550 11350 3550 11333

$$

Wolcott
811 
WGUS75 KVEF 150122
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
622 PM MST SAT JUL 14 2018

AZC015-150131-
/O.EXP.KVEF.FF.W.0058.000000T0000Z-180715T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
622 PM MST SAT JUL 14 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
630 PM MST...

The heavy rain has ended. Additional flooding is no longer expected. 
However, there may still be areas of standing or flowing water. 
Please continue to heed any remaining road closures.

LAT...LON 3502 11333 3504 11390 3519 11409 3553 11420
      3563 11409 3563 11364 3550 11350 3550 11333

$$

Wolcott

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 1:53 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 14, 1:53 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
153 PM PDT Sat Jul 14 2018

.SYNOPSIS...Scattered thunderstorms are expected to persist
through the rest of the afternoon across the southern Great Basin,
northwest Arizona and the south Sierra. There will be a
possibility of thunderstorms moving into Clark County later this
evening. Storms may produce localized flash flooding and sudden,
gusty winds. Thunderstorm chances will trend downward Sunday and
Monday as high pressure builds over the region. Temps will
increase a few degrees each day through Tuesday.
&&

.SHORT TERM...Tonight through Monday.

Near Term (this afternoon/evening)...Scattered, generally low-end
and short-lived, convection has blossomed across most of the
forecast area. With the entire area destabilized - except San
Bernardino County - and MLCAPE between 1000-2000 J/kg, convection is
going to persist through at least sunset, mainly over the higher
terrain. Steering flow continues to be slow, under 5 mph, so flash
flooding will be the primary threat through the afternoon along with
lightning and sub-severe outflow winds. For this evening confidence
is low on how exactly convection will materialize. Convective
Allowing Models are indicating a complex of storms developing across
Nye and Lincoln counties and pushing southward toward Clark (Las
Vegas), Mohave, and eastern San Bernardino. While the models have
been overly aggressive with outflow-dominant convection so far this
monsoon season, there is already clusters of thunderstorms across
the NNSS and southern Lincoln County. With southeasterly mean flow
and individual storm motion vectors also southeasterly, there is a
possibility that storms across the aforementioned areas may persist
and move southward this evening. If this materializes, 40-50 mph
outflow wind gusts, heavy downpours, and localized flooding would be
the primary impacts for Las Vegas and areas to the south. Another
scenario thats possible, which would be similar to last Monday's
event, is converging outflows from convection across Mohave and
Lincoln Counties. Last scenario is that convection may dissipate all
together with the loss of diurnal heating.

Sunday/Monday...Overall, a downward trend in convective coverage is
expected Sunday and Monday. This will occur due to a ridge of high
pressure stretching from the eastern Pacific across the Great Basin.
Under this ridge temperatures are expected to rise quite a bit -
about 3-4 degrees each day. With the heat, isolated convection over
the terrain is expected and primary threat will be sub-severe
outflow winds and localized flooding with strong storms.

.LONG TERM...Tuesday through Saturday.

An easterly wave is expected to move into the area by TUE-WED which
should increase thunderstorm activity. Most notably with this
feature is the increase in bulk shear to the area WED with some
areas seeing an excess of 30 kts, based on the current GFS. With an
increase in shear the primary threat would be strong outflows
capable of producing strong to severe winds. Best chances for
thunderstorm activity will mainly be areas south of I-15 TUE, with
better chances of seeing more widespread activity WED. As the wave
moves west WED the high pressure shifts eastward over New Mexico and
west Texas. The eastward placement of the high should result in some
dry air off the SoCal coast to filter in across western portions of
our CWA by late week. Beyond THU, models differ drastically in the
placement of the high and thus confidence is low on whether the dry
air will stick around for the weekend or not.

Besides storm chances, expect light winds less than 10 mph,
temperatures near normal for mid July and partly sunny to partly
cloudy skies.
&&

.AVIATION...For McCarran...Expect winds under 10 knots through
tonight, unless thunderstorm outflows affect the terminal. It
appears the best chance for that to happen would be around or after
sunset, when there is a chance of outflows coming from either the
north or east or both. Similar conditions are expected Sunday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expect scattered thunderstorms this afternoon and
evening, with the fewest storms over San Bernardino County. The main
threats with storms will be heavy rain, mountain obscuration, and
erratic gusty winds. Similar conditions are expected Sunday, with
slightly less thunderstorm coverage than today.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Boothe
LONG TERM....Kryston
AVIATION.....Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:02 PM MSTFlash Flood WarningVEFMohave4 hr
Jul 14, 3:26 PM MSTAreal Flood AdvisoryVEFMohave6 hr
Jul 14, 4:01 PM MSTDust Storm WarningVEFMohave44 min
Jul 14, 4:10 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 14, 4:17 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.